Kansas, 2007

Winter Storm in Kansas, December 22, 2007

December 22, 2007 · NWS ICT · 8 events in 8 counties and zones

A powerful area of low pressure brought heavy snow and near blizzard conditions to portions of central, south-central and southeast Kansas on December 22nd. Heavy snow began to fall across the area between 0700 and 1000 CST.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A powerful area of low pressure brought heavy snow and near blizzard conditions to portions of central, south-central and southeast Kansas on December 22nd. Heavy snow began to fall across the area between 0700 and 1000 CST. The heavy snow spread east and northeast as the day progressed, before coming to an end between 1600-1800 CST. A swath of 6 to 9 inches of snow accumulated, generally along the Kansas Turnpike corridor. The heavy snow in concert with 25 to 40 mph winds reduced visibilities to less than one-quarter mile for several hours across the area, and in fact near whiteout conditions were periodically reported. Numerous traffic accidents and slide-offs occurred, and flights at the Wichita Mid-Continent Airport were either delayed or canceled.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 22, 5:34 AM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Dec 22, 5:34 AM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
534 AM CST SAT DEC 22 2007

.UPDATE...

&&

.AVIATION...12Z TAFS RSL/SLN/HUT/ICT/CNU
STORM SYSTEM LIFTING OUT ACROSS THE KANSAS REGION TODAY...WILL
BRING LIGHT-MODERATE SNOW TO ALL SITES ALONG WITH OCCASIONAL
IFR/LIFR CONDITIONS. PRECIPITATION WILL BEGIN IN CENTRAL KS EARLY
THIS AM...THEN S-CNTRL/SERN KS MID MORNING THRU MUCH OF THE
AFTERNOON. FORECAST SOUNDINGS INDICATE PRECIPITATION AT ONSET
COULD BE RAIN/SLEET MIX AT CNU. GUSTY NW WINDS WILL COMBINE WITH
THE ACCUMULATING SNOW TO PRODUCE AREAS OF BLOWING SNOW ACROSS
RUNWAYS. CLEARING WILL ARRIVE IN CENTRAL KS LATE IN THE
AFTERNOON...AND IN SERN KS MID-LATE EVE.

JMC

&&

.PREV DISCUSSION... /ISSUED 249 AM CST SAT DEC 22 2007/

DISCUSSION...
MAIN FORECAST CONCERNS ARE SNOWFALL ACCUMULATIONS TODAY AND TEMPERATURES
TONIGHT.

TODAY-TONIGHT:
UPPER WAVE IS MOVING ACROSS NEW MEXICO THIS MORNING...HEADING
TOWARDS THE SOUTHERN PLAINS. SURFACE COLD FRONT IS INTO SOUTHEAST
KANSAS...AND IS ON TRACK TO BE EAST OF THE FORECAST AREA BY 12Z. WE
HAVE ALREADY SEEN A COUPLE MID-LEVEL FRONTOGENESIS BANDS SET UP OVER
WESTERN AND CENTRAL KANSAS OVERNIGHT...AND THESE WILL CONTINUE TO
PROGRESS EASTWARD WITH THE 700MB FRONT THROUGH THE DAY. BOTH THE GFS
AND NAM/WRF ARE SHOWING A FRONTOGENESIS BAND SOMEWHERE OVER SOUTH
CENTRAL KANSAS THIS MORNING AND INTO SOUTHEAST KANSAS THIS
AFTERNOON. WHEREVER THIS BAND SETS UP WILL BE WHERE THE HIGHEST
SNOWFALL TOTALS WILL BE. SOUTHEAST KANSAS STILL LOOKS TO START OUT
AS RAIN...BUT THERE ARE SOME DECENT LAPSE RATES ONCE THE SNOW GETS
GOING SO THAT AREA COULD STILL END UP WITH 2 TO 3 INCHES OF SNOW.
STILL GENERALLY EXPECTING 3 TO 5 INCHES WEST OF THE TURNPIKE.
ADDITIONALLY...GUSTY NORTHWEST WINDS WILL BRING VISIBILITIES DOWN
AND CAUSE ADDITIONAL TRAVEL PROBLEMS. WITH THESE THINGS IN MIND...WE
WILL CONTINUE THE ADVISORIES AS THEY ARE CURRENTLY.

BEHIND THE PRECIPITATION...SKIES WILL CLEAR OUT QUICKLY AND
TEMPERATURES WILL DROP INTO THE TEENS TONIGHT.

SUNDAY-WEDNESDAY:
THERE IS A SHORTWAVE TROUGH THAT WILL COME THROUGH ON MONDAY...BUT
THE FORCING IS NOT VERY IMPRESSIVE AND FORECAST SOUNDINGS ARE PRETTY
DRY. SO AT THIS POINT THE NEXT CHANCE FOR PRECIPITATION LOOKS TO BE
TUESDAY NIGHT INTO WEDNESDAY. TEMPERATURES WILL REMAIN AT OR BELOW
NORMAL THROUGH THE WEEK.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    31  15  36  21 / 100  20   0  10
HUTCHINSON      30   8  35  18 / 100  10   0  10
NEWTON          30  13  35  21 / 100  20   0  10
ELDORADO        32  15  36  20 / 100  30   0  10
WINFIELD-KWLD   33  16  38  21 / 100  30   0  10
RUSSELL         28  12  36  18 / 100  10   0  10
GREAT BEND      29   8  34  18 / 100  10   0  10
SALINA          30  13  34  18 / 100  10   0  10
MCPHERSON       30  13  35  19 / 100  10   0  10
COFFEYVILLE     40  17  38  24 / 100  60   0   0
CHANUTE         38  15  37  20 / 100  60   0   0
IOLA            37  15  36  21 / 100  60   0   0
PARSONS-KPPF    40  17  38  20 / 100  60   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY FROM NOON TODAY TO 9 PM CST THIS
EVENING FOR KSZ071-072-095-096-099-100.

SNOW AND BLOWING SNOW ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
KSZ052-053-068>070-083-092>094-098.

SNOW AND BLOWING SNOW ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
KSZ032-033-047>051-067-082-091.

&&
Hazardous weather outlook, Dec 22, 5:23 AM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
523 AM CST SAT DEC 22 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-231130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
523 AM CST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM SYSTEM WILL AFFECT PORTIONS OF CENTRAL AND SOUTH
CENTRAL KANSAS TODAY. REFER TO THE LATEST SNOW AND BLOWING SNOW
ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A COUPLE OF MORE CHANCES FOR SOME ACCUMULATING SNOW
ACROSS THE AREA NEXT WEEK...AS PERIODIC WEATHER DISTURBANCES WILL
MOVE ACROSS THE CENTRAL PLAINS. THERE WILL BE A CHANCE FOR SNOW
TUESDAY NIGHT AND WEDNESDAY...AND THEN AGAIN BY THURSDAY NIGHT.
THE EXACT TRACK OF THESE SYSTEMS AND POTENTIAL SNOW AMOUNTS ARE
STILL UNCERTAIN...HOWEVER THEY COULD IMPACT TRAVEL CONDITIONS AT
SOME TIME NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER SNOWFALL
REPORTS ARE ALWAYS APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK

In the hours before

Local storm report, Dec 22, 7:02 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
702 AM CST SAT DEC 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 AM     SNOW             GREAT BEND              38.36N 98.81W
12/22/2007  E1.0 INCH        BARTON             KS   LAW ENFORCEMENT

            BARTON COUNTY DISPATCH ESTIMATED SNOW ACCUMULATIONS OF
            THREE QUARTERS OF AN INCH TO 1 INCH.

&&

JMC
Special weather statement, Dec 22, 8:46 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
846 AM CST SAT DEC 22 2007

KSZ069-083-092-093-221530-
BUTLER-COWLEY-SEDGWICK-SUMNER-
846 AM CST SAT DEC 22 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER...COWLEY...SEDGWICK AND SUMNER COUNTIES...

AT 843 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
BANDS OF MODERATE SNOW AND SLEET WITH THUNDER AND LIGHTNING...ACROSS
SUMNER...NORTHWEST COWLEY AND BUTLER COUNTIES. THIS BAND MAY DEVELOP
NORTH INTO SEDGWICK COUNTY AND GREATER WICHITA LATER THIS MORNING.

LOCALIZED SNOW AND SLEET ACCUMULATIONS OF 1 TO 2 INCHES CAN BE
EXPECTED THROUGH 10 AM...ACROSS SUMNER...BUTLER AND NORTHWEST
COWLEY COUNTIES.

DARMOFAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Harper

When
December 22, 9:00 AM CST to 5:57 PM CST
Where
Harper forecast zone
Injuries
0 direct, 2 indirect
Reported by
COOP Observer
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Seven to eight inches was reported in Anthony. Two people were injured in an auto accident at 1430 CST on K-44 one mile east of Anthony.

Winter Storm, Sedgwick

When
December 22, 9:30 AM CST to 5:57 PM CST
Where
Sedgwick forecast zone
Reported by
Trained Spotter
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Eight inches was reported in far northwest Wichita.

Winter Storm, Sumner

When
December 22, 9:30 AM CST to 5:57 PM CST
Where
Sumner forecast zone
Reported by
Trained Spotter
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Six inches was reported in Wellington.

Winter Storm, Cowley

When
December 22, 9:30 AM CST to 7:00 PM CST
Where
Cowley forecast zone
Reported by
COOP Observer
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Seven inches was reported in Rock.

Winter Storm, Harvey

When
December 22, 9:30 AM CST to 5:57 PM CST
Where
Harvey forecast zone
Reported by
Trained Spotter
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Nine inches was reported in Sedgwick.

Winter Storm, Butler

When
December 22, 9:45 AM CST to 7:00 PM CST
Where
Butler forecast zone
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Eight inches was reported 10 miles north of El Dorado. A driver was injured when their vehicle went off the road and rolled into the ditch on Thunder Road, between the Dike Road and the Whitewater River.

Winter Storm, Marion

When
December 22, 10:00 AM CST to 5:57 PM CST
Where
Marion forecast zone
Reported by
COOP Observer
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Six inches was reported in Florence.

Winter Storm, Chase

When
December 22, 10:00 AM CST to 7:00 PM CST
Where
Chase forecast zone
Reported by
COOP Observer
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Seven inches was reported in Cottonwood Falls.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70393, 70386, 70387, 70389, 70390, 70388, 70391, 70392.